Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Miami, FL

August 4, 2012Broward County, Florida

NWS Miami, FL issued this special weather statement at Aug 4, 2012, 5:10 PM EDT for Broward County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2012, 5:10 PM EDT (21:10 UTC)
Expired
Aug 4, 2012, 6:00 PM EDT
In force
50 min
Issued by
NWS Miami, FL

County Broward County, FL

The radar

The Miami radar (KAMX), 72 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1964 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1964 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WWUS82 KMFL 042110
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
510 PM EDT SAT AUG 4 2012

FLZ071-042200-
INLAND BROWARD COUNTY FL 
510 PM EDT SAT AUG 4 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWESTERN
BROWARD COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS
OF 45 TO 55 MPH...

* UNTIL 600 PM EDT

* AT 507 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 6 MILES NORTHWEST OF INTERSECTION ALLIGATOR
  ALLEY AND MIAMI CANAL...AND MOVING NORTHWEST AT 10 MPH.

* THE STORM WILL AFFECT...
  RURAL WESTERN BROWARD COUNTY
  RURAL NORTHWESTERN BROWARD COUNTY
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2609 8068 2614 8087 2629 8087 2633 8080
      2633 8061 2631 8057 2623 8058 2609 8059
TIME...MOT...LOC 2110Z 116DEG 7KT 2622 8070

$$

60

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 4, 1:54 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 4, 1:54 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
154 PM EDT SAT AUG 4 2012

.SHORT TERM...(TONIGHT-MONDAY NIGHT)
THE LATEST SURFACE ANALYSIS SHOWED A TROUGH EXTENDING SOUTH OF A
WEAK LOW PRESSURE AREA CENTERED ALONG IT NORTHWEST OF THE BAHAMAS
OR EAST SOUTHEAST OF FT PIERCE. LIGHT WNW FLOW ACROSS THE LOCAL
AREA TO ITS SOUTHWEST COMBINED WITH THE ATLANTIC SEA BREEZE HAS
ALREADY LED TO A FEW SHOWERS DEVELOPING ALONG IT OVER PALM BEACH
COUNTY NEAR THE COAST AND FARTHER SOUTH ALONG THE EAST COAST AREAS.
LOCAL WRF AND HRRR MODEL REFLECTIVITIES SEEM TO BE INITIALIZING
WELL WITH THIS PATTERN AND GENERALLY INDICATE THIS ACTIVITY
INCREASING IN COVERAGE THROUGH THE COURSE OF THE AFTERNOON TODAY
AS THE ATL SEA BREEZE CONTINUES TO MAKE ITS PUSH INLAND. THIS
COMBINED WITH THE ACTIVITY FROM YESTERDAY COULD GENERATE MORE
FLOODING CONCERNS DEPENDING ON WHERE THE HEAVIEST ACTIVITY
BECOMES CONCENTRATED AS THE DAY PROGRESSES. THE MORNING UPPER AIR
SOUNDING AT MIAMI ALONG WITH THE LATEST SATELLITE DERIVED 500 MB
TEMPERATURES INDICATE A MORE STABLE ENVIRONMENT COMPARED TO
YESTERDAY AND WITH THE BEST INSTABILITY OR COOLER MID /UPPER-LEVEL
AIR NOW TO THE WEST OF THE FL PENINSULA CLOSER TO THE BROAD UPPER
LOW CENTER OVER THE GULF OF MEXICO. THEREFORE...THE MAIN IMPACTS
FROM ANY STRONG STORMS THAT DO DEVELOP SHOULD REMAIN SUB-SEVERE
AND MAINLY ASSOCIATED WITH STRONG WIND GUSTS UP TO 50 MPH.

THE LATEST NUMERICAL MODEL GUIDANCE HAS INITIALIZED WELL WITH THIS
SURFACE TROUGH AND LOW JUST EAST OF THE LOCAL AREA AND GENERALLY
INDICATES THIS FEATURE CONTINUING WESTWARD OVER SOUTH FLORIDA
THROUGH TONIGHT...THEN WEST OF THE FL PENINSULA SUNDAY THROUGH
MONDAY. IN ITS WAKE...MOIST SOUTHEAST FLOW WILL BE EXPECTED AS THE
AFOREMENTIONED SURFACE TROUGH/UPPER LOW CONTINUES WEST AND AWAY FROM
THE FL PENINSULA AND ERNESTO CONTINUES ITS WESTWARD TRACK ACROSS THE
CARIBBEAN SEA AND PASSES THE LOCAL AREA TO THE SOUTH SUNDAY THROUGH
MONDAY NIGHT. MODERATE EAST AND SOUTHEAST FLOW THROUGH THE LOW
LEVELS DUE TO A SLIGHTLY ENHANCED GRADIENT BETWEEN ERNESTO TO THE
SOUTH AND THE SUBTROPICAL RIDGE TO THE NORTH COMBINED WITH
PRECIPITABLE WATER VALUES AROUND THE TWO INCH MARK WILL KEEP THE
RAIN CHANCES IN THE FORECAST THROUGH THE PERIOD.

.LONG TERM (TUESDAY-FRIDAY)...
ATLANTIC HIGH PRESSURE WILL BUILD INTO SOUTH FL BEGINNING TUE AND
LASTING THROUGH THE WORK WEEK WITH DRIER AIR MOVING IN FROM THE
EAST. PWATS LOWER TO AROUND 1.5 INCHES WED-THU...WITH EVEN A LITTLE
BIT OF HAZE FROM SAHARAN DUST POSSIBLY MOVING IN MID WEEK. WITH THE
EASTERLY FLOW IN PLACE...SHOWERS/TSTMS THAT DEVELOP DURING THIS TIME
SHOULD HAVE THE BEST CHANCE OF FORMING OVER THE INLAND AND WESTERN
LOCATIONS EACH AFTERNOON. MOISTURE BEGINS TO INCREASE ACROSS THE
AREA BY FRI.

&&

.MARINE...
A TROUGH EXTENDING SOUTH OF A WEAK LOW PRESSURE AREA CENTERED
NORTH OF THE BAHAMAS OR EAST SOUTHEAST OF CAPE CANAVERAL IS
FORECAST TO TRACK WEST AND NORTHWEST ACROSS THE FLORIDA PENINSULA
THROUGH TONIGHT. SCATTERED SHOWER AND STORMS ASSOCIATED WITH THIS
FEATURE WILL LEAD TO PERIODS WITH REDUCED VISIBILITIES ALONG WITH
LOCALLY HIGHER WINDS AND SEAS...ESPECIALLY ACROSS THE ATLANTIC
WATERS. SUNDAY THROUGH THE MID WEEK PERIOD...MODERATE EASTERLY
WINDS AND SEAS WILL BE ANTICIPATED AS TROPICAL STORM ERNESTO
PASSES SOUTH OF THE MARINE AREA ACROSS THE CARIBBEAN SEA. FOR THE
LATEST INFORMATION REGARDING ERNESTO...REFER TO THE LATEST
FORECASTS AND ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER.

&&

.FIRE WEATHER...
NO CONCERNS THROUGH THE WEEKEND AND INTO THE UPCOMING WEEK AS PLENTY
OF MOISTURE AND RAIN CHANCES REMAIN IN THE FORECAST.SOME DRIER AIR
WITH MODERATE EASTERLY FLOW APPEARS POSSIBLE THROUGH THE MID-WEEK
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  88  79  88 / 50 60 40 60
FORT LAUDERDALE  79  90  80  89 / 50 60 40 60
MIAMI            78  89  79  89 / 50 60 40 60
NAPLES           76  92  76  90 / 40 50 40 60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...85/AG
AVIATION/RADAR...84/AK
Hazardous weather outlook, Aug 4, 4:00 AM EDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...CORRECTION
NATIONAL WEATHER SERVICE MIAMI FL
400 AM EDT SAT AUG 4 2012

CORRECTION TO EXPIRATION TIME

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
042200-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
400 AM EDT SAT AUG 4 2012

...LOCALLY HEAVY RAIN POSSIBLE...
...MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS ARE EXPECTED, ESPECIALLY THIS
AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD BECOME STRONG,
CONTAINING FREQUENT LIGHTNING, WIND GUSTS TO AROUND 50 MPH AND SMALL
HAIL.

WIND: GUSTY WINDS TO AROUND 50 MPH WILL BE POSSIBLE IN THE STRONGEST
THUNDERSTORMS THIS AFTERNOON.

HAIL: SMALL HAIL WILL BE POSSIBLE IN THE STRONGEST THUNDERSTORMS
THIS AFTERNOON.

FLOODING: STREET FLOODING AND FLOODING OF LOW LYING AREAS WILL BE
POSSIBLE IN SOME LOCALES THIS AFTERNOON.

RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS AT THE
ATLANTIC BEACHES.

TEMPERATURES: MAXIMUM HEAT INDICES OF 100 TO 105 DEGREES ARE
EXPECTED THIS AFTERNOON MAINLY IN INTERIOR COLLIER COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES
SUNDAY AND INTO EARLY NEXT WEEK.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES
AND GUSTY WINDS.

HEAT INDEX VALUES OF 100 TO 105 DEGREES WILL BE POSSIBLE EACH
DAY, ESPECIALLY IN THE INTERIOR.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER,
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 4, 3:14 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
314 PM EDT SAT AUG 4 2012

FLZ067-042000-
INLAND PALM BEACH COUNTY FL
314 PM EDT SAT AUG 4 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL PALM BEACH
COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO
55 MPH...UP TO NICKEL-SIZED HAIL...

* UNTIL 400 PM EDT

* AT 310 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 9 MILES WEST OF LION COUNTRY SAFARI...AND
  MOVING NORTHEAST AT 5 MPH.

* THE STORM WILL AFFECT...
  RURAL CENTRAL PALM BEACH COUNTY
  RURAL NORTHERN PALM BEACH COUNTY
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2669 8040 2662 8051 2672 8060 2678 8059
      2686 8054 2687 8039 2675 8032
TIME...MOT...LOC 1914Z 215DEG 6KT 2674 8050

60
Special weather statement, Aug 4, 5:10 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
510 PM EDT SAT AUG 4 2012

FLZ071-042200-
INLAND BROWARD COUNTY FL
510 PM EDT SAT AUG 4 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHWESTERN
BROWARD COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS
OF 45 TO 55 MPH...

* UNTIL 600 PM EDT

* AT 507 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 6 MILES NORTHWEST OF INTERSECTION ALLIGATOR
  ALLEY AND MIAMI CANAL...AND MOVING NORTHWEST AT 10 MPH.

* THE STORM WILL AFFECT...
  RURAL WESTERN BROWARD COUNTY
  RURAL NORTHWESTERN BROWARD COUNTY
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2609 8068 2614 8087 2629 8087 2633 8080
      2633 8061 2631 8057 2623 8058 2609 8059
TIME...MOT...LOC 2110Z 116DEG 7KT 2622 8070

60

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:59 PM EDTSpecial Weather StatementMFLMiami-Dade46 min
Aug 4, 3:14 PM EDTSpecial Weather StatementMFLPalm Beach46 min
Aug 4, 6:21 PM EDTSpecial Weather StatementMFLMonroe39 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.